Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

On the asymptotic convergence of collocation methods with spline functions of even degree


Authors: J. Saranen and W. L. Wendland
Journal: Math. Comp. 45 (1985), 91-108
MSC: Primary 65N99; Secondary 35S99
MathSciNet review: 790646
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate the collocation of linear one-dimensional strongly elliptic integro-differential or, more generally, pseudo-differential equations on closed curves by even-degree polynomial splines. The equations are collocated at the respective midpoints subject to uniform nodal grids of the even-degree B-splines. We prove quasioptimal and optimal order asymptotic error estimates in a scale of Sobolev spaces. The results apply, in particular, to boundary element methods used for numerical computations in engineering applications. The equations considered include Fredholm integral equations of the second and the first kind, singular integral equations involving Cauchy kernels, and integro-differential equations having convolutional or constant coefficient principal parts, respectively.

The error analysis is based on an equivalence between the collocation and certain variational methods with different degree splines as trial and as test functions. We further need to restrict our operators essentially to pseudo-differential operators having convolutional principal part. This allows an explicit Fourier analysis of our operators as well as of the spline spaces in terms of trigonometric polynomials providing Babuška's stability condition based on strong ellipticity.

Our asymptotic error estimates extend partly those obtained by D. N. Arnold and W. L. Wendland from the case of odd-degree splines to the case of even-degree splines.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N99, 35S99

Retrieve articles in all journals with MSC: 65N99, 35S99


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1985-0790646-3
PII: S 0025-5718(1985)0790646-3
Article copyright: © Copyright 1985 American Mathematical Society